Alert archive / Montana / Flash Flood Warnings in 2015
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 5, 2015, 6:41 PM MDT for Broadwater County, Gallatin County, Montana. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2015, 6:41 PM MDT (00:41 UTC)
- Expired
- Jun 6, 2015, 1:30 AM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broadwater County, MT, Gallatin County, MT
The radar
The Great Falls radar (KTFX), 143 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054
WGUS55 KTFX 060041
FFWTFX
MTC007-031-060730-
/O.NEW.KTFX.FF.W.0001.150606T0041Z-150606T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT FRI JUN 5 2015
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL BROADWATER COUNTY IN SOUTHWESTERN MONTANA...
NORTH CENTRAL GALLATIN COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 130 AM MDT SATURDAY
* AT 634 PM MDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. OVER TWO INCHES OF
RAIN HAS FALLEN. ALTHOUGH THE STORM IS EXPECTED TO WEAKEN...HEAVY
RAIN FROM THE STORM IS EXPECTED TO CAUSE FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIXTEEN MILE CREEK AND SIX MILE CREEK AND ROCKY CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 4621 11113 4611 11119 4614 11145 4622 11142
$$1 follow-up statement
331 WGUS75 KTFX 060247 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT FRI JUN 5 2015 MTC007-031-060730- /O.CON.KTFX.FF.W.0001.000000T0000Z-150606T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BROADWATER MT-GALLATIN MT- 847 PM MDT FRI JUN 5 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT SATURDAY FOR EAST CENTRAL BROADWATER AND NORTH CENTRAL GALLATIN COUNTIES... AT 845 PM...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA ARE STARTING TO DECREASE. RADAR ESTIMATES OF ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY AS RUNOFF FROM HIGHER ELEVATIONS WORKS ITS WAY DOWN TO THE TOSTON AREA. THIS FLASH FLOODING COULD CAUSE PROBLEMS TO FENCES...IRRIGATION PIVOTS...BUILDINGS AND ROADWAYS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...TOSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF THE ROADWAY IS COVERED WITH WATER...TURN AROUND DO NOT DROWN...AS YOU DO NOT KNOW IF THE ROADWAY HAS BEEN WASHED OUT UNDERNEATH THE FLOWING WATER. && LAT...LON 4621 11113 4611 11119 4614 11145 4622 11142 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:50 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 5, 4:50 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 450 PM MDT FRI JUN 5 2015 AVIATION SECTION UPDATED. .DISCUSSION... BASED IN PART ON STRONG INSTABILITY AND MODERATE WIND SHEAR OVER THE EASTERN ZONES THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR HILL AND BLAINE AND FERGUS AND JUDITH BASIN AND CHOUTEAU COUNTIES THROUGH THIS EVENING. THE FORECAST HAS BEEN UPDATED TO INDICATE THE POSSIBILITY OF STRONGER STORMS IN THE AREA OF THE WATCH. ALSO A LINE OF SHOWERS AND THUNDERSTORMS WAS NEARLY STATIONARY NEAR THE IDAHO/MONTANA BORDER WITH INDIVIDUAL SHOWERS AND THUNDERSTORMS MOVING VERY SLOWLY. HAVE INCLUDED THE MENTION OF HEAVY RAIN AND SMALL HAIL WITH IN THE AREA OF THE BORDER. BLANK && .AVIATION... UPDATED 2250Z. WIDESPREAD THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST MONTANA...WITH THE STRONGEST ACTIVITY ALONG THE MT/ID BORDER. THIS ACTIVITY IS FORECAST TO AFFECT KBZN FOR A SHORT TIME FRIDAY EVENING WITH A REDUCTION TO MVFR/IFR CONDITIONS. THUNDERSTORMS OF A MORE ISOLATED...BUT POTENTIALLY STRONGER NATURE ARE NEAR KHLN...KLWT...AND KBZN. ANY OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL. THIS ACTIVITY IS FORECAST TO DISSIPATE BEFORE 06/0600 UTC. VFR CONDITIONS PREVAIL FOR THE NEXT 24 HOURS EXCEPT FOR THE HIGHLIGHTED THUNDERSTORM ACTIVITY THIS EVENING. NUTTER && .PREV DISCUSSION... /ISSUED 249 PM MDT FRI JUN 5 2015/ TONIGHT THROUGH SUNDAY...WATER VAPOR IMAGERY REVEALS ANOTHER PLUME OF MOISTURE LIFTING INTO SOUTHWEST AND SOUTH-CENTRAL MONTANA ON A DIFFLUENT SOUTHERLY FLOW ALOFT. ALTHOUGH SHEAR PARAMETERS HAVE DECREASED SINCE THURSDAY AFTERNOON...SURFACE DEWPOINTS ARE REACHING THE MID 50S ACROSS EASTERN PORTIONS OF CENTRAL MONTANA. ISOLATED SLOW MOVING THUNDERSTORMS HAVE ALREADY INITIATED AND PRODUCED HAIL OVER HIGHER TERRAIN AREAS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE THIS EVENING AS THEY DRIFT EASTWARD INTO A MORE UNSTABLE ENVIRONMENT WITH LOWER LCL HEIGHTS, HIGHER DEWPOINTS, AND EASTERLY LOW LEVEL INFLOW. HAZARDS FROM THESE STORMS WILL INCLUDE TORRENTIAL RAIN AND POSSIBLE FLASH FLOODING...ALONG WITH ACCUMULATING SMALL HAIL. THUNDERSTORMS DISSIPATE AFTER MIDNIGHT. A RIDGE NOSES INTO WESTERN MONTANA FROM THE PACIFIC NORTHWEST...YIELDING ONLY ISOLATED MOUNTAIN SHOWERS AND WARMER TEMPERATURES ON SATURDAY AND SUNDAY. NUTTER SUNDAY NIGHT THRU FRIDAY...WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING OVER THE REGION ON MONDAY...EXPECT ONE OF THE WARMEST DAYS OF THE YEAR SO FAR IN MANY AREAS. ADDITIONALLY...THE CHANCES FOR THUNDERSTORMS WILL BE LIMITED TO MAINLY SOUTHWEST MONTANA. FOR TUESDAY THE RIDGE BREAKS DOWN A BIT...RESULTING IN A BIT COOLER TEMPERATURES AND A FEW MORE THUNDERSTORMS. FOR WEDNESDAY AND THURSDAY...THE GFS/EC DIFFER IN HOW MUCH THE RIDGE BREAKS DOWN. THE EC TRIES TO GO WITH A COOLER NORTHWEST FLOW...WHILE THE GFS WANTS TO REBUILD THE RIDGE...AND MAINTAIN THE MUCH ABOVE NORMAL TEMPERATURES. FOR NOW...LEANED TOWARDS A COMPROMISE BETWEEN THE TWO. ADDITIONALLY...THE BEST CHANCE FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY AFTERNOON AND EVENING FOR MANY AREAS. FOR THURSDAY AND FRIDAY...THINGS BEGIN TO DRY OUT ONCE AGAIN...WITH JUST A SMALL CHANCE FOR A PASSING SHOWER. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 49 75 51 81 / 20 0 0 0 CTB 44 76 48 81 / 20 0 0 0 HLN 52 78 53 83 / 40 10 10 0 BZN 48 73 47 76 / 50 20 10 0 WEY 39 65 40 70 / 60 40 40 0 DLN 48 71 48 74 / 70 30 20 0 HVR 50 79 51 83 / 20 0 0 0 LWT 51 72 50 77 / 60 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
In the hours before
Special weather statement, Jun 5, 3:30 PM MDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT FRI JUN 5 2015
MTZ050-052215-
JUDITH BASIN-
330 PM MDT FRI JUN 5 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JUDITH BASIN
COUNTY...
AT 329 PM MDT...A STRONG THUNDERSTORM WAS 21 MILES SOUTH OF
STANFORD...MOVING SOUTHEAST AT 5 MPH.
THIS STORM WILL PRODUCE BRIEF HEAVY RAIN ALONG WITH HAIL UP TO ONE-
HALF INCH. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
UTICA.
LAT...LON 4674 11011 4675 11038 4693 11040 4700 11003
4674 10999
TIME...MOT...LOC 2129Z 293DEG 6KT 4685 11029Special weather statement, Jun 5, 4:15 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT FRI JUN 5 2015
MTZ008-015-055-060115-
BEAVERHEAD-MADISON-GALLATIN-
415 PM MDT FRI JUN 5 2015
...NEARLY STATIONARY SHOWERS AND THUNDERSTORMS WILL AFFECT
SOUTHEASTERN MADISON...SOUTH CENTRAL GALLATIN AND SOUTHEASTERN
BEAVERHEAD COUNTIES THROUGH EARLY EVENING...
AT 409 PM MDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM
SOUTHWEST OF DELL TO NEAR WEST YELLOWSTONE. THE SHOWERS AND
THUNDERSTORMS WERE MOVING VERY LITTLE. HEAVY RAIN COULD OCCUR FOR A
TIME WITH THE THUNDERSTORMS. IN ADDITION THERE COULD BE ENOUGH SMALL
HAIL TO COVER THE GROUND. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DIMINISH EARLY THIS EVENING.
LOCATIONS IMPACTED INCLUDE...
WEST YELLOWSTONE...LIMA...MONIDA...BANNACK PASS...LAKEVIEW...TARGHEE
PASS...DELL...RAYNOLDS PASS AND RED ROCK PASS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 15 BETWEEN MILE MARKERS 2 AND 26 .
HIGHWAY 191 BETWEEN MILE MARKERS 5 AND 10.
HIGHWAY 287 BETWEEN MILE MARKERS 1 AND 17.
LAT...LON 4443 11298 4460 11308 4470 11307 4500 11110
4449 11111 4475 11138 4470 11149 4466 11147
4459 11153 4454 11148 4456 11171 4451 11182
4456 11187 4452 11211 4457 11229 4453 11236
4445 11239 4449 11260 4448 11278 4436 11284
TIME...MOT...LOC 2209Z 293DEG 6KT 4465 11145Special weather statement, Jun 5, 4:25 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 425 PM MDT FRI JUN 5 2015 MTZ050-052315- JUDITH BASIN- 425 PM MDT FRI JUN 5 2015 ...A THUNDERSTORM WILL AFFECT SOUTHEASTERN JUDITH BASIN COUNTY... AT 423 PM MDT...A THUNDERSTORM WAS 12 MILES SOUTHWEST OF HOBSON...OR 21 MILES SOUTH OF STANFORD...MOVING EAST AT 10 MPH. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN ALONG WITH HAIL UP TO PEA- SIZE. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN JUDITH BASIN COUNTY. LAT...LON 4677 11015 4695 11016 4699 10985 4674 10985 TIME...MOT...LOC 2223Z 268DEG 8KT 4687 11005
Special weather statement, Jun 5, 5:00 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 500 PM MDT FRI JUN 5 2015 MTZ012-050-054-052330- MEAGHER-CASCADE-JUDITH BASIN- 500 PM MDT FRI JUN 5 2015 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JUDITH BASIN... CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES... AT 456 PM MDT...A COUPLE OF STRONG THUNDERSTORM WERE LOCATED OVER NORTHEAST MEAGHER COUNTY AND MOVING EAST AT 20 MPH. THE STRONGEST STORM WAS AS 15 MILES NORTH OF WHITE SULPHUR SPRINGS WHILE THE OTHER STORM WAS 15 MILES NORTHWEST OF WHITE SULPHUR SPRINGS. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND HAIL UP TO ONE-HALF INCH IN DIAMETER. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MEAGHER... SOUTHEASTERN CASCADE AND SOUTHWESTERN JUDITH BASIN COUNTIES. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 12 BETWEEN MILE MARKERS 49 AND 54. HIGHWAY 89 BETWEEN MILE MARKERS 4 AND 27. LAT...LON 4676 11117 4697 11105 4677 11056 4655 11072 TIME...MOT...LOC 2256Z 251DEG 18KT 4675 11080
Local storm report, Jun 5, 5:47 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT FRI JUN 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 11 E TOWNSEND 46.33N 111.28W
06/05/2015 E0.70 INCH BROADWATER MT TRAINED SPOTTER
DIME-SIZE HAIL FALLING
&&
MARTINSpecial weather statement, Jun 5, 5:53 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 553 PM MDT FRI JUN 5 2015 MTZ012-050-053>055-060045- MEAGHER-BROADWATER-CASCADE-GALLATIN-JUDITH BASIN- 553 PM MDT FRI JUN 5 2015 ...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN JUDITH BASIN...CENTRAL BROADWATER...NORTH CENTRAL GALLATIN...CENTRAL MEAGHER AND SOUTHEASTERN CASCADE COUNTIES... AT 549 PM MDT...A NEARLY STATIONARY LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF WHITE SULPHUR SPRINGS TO 7 MILES EAST OF TOSTON. HEAVY RAIN UP TO A HALF-INCH IN AN HOUR ALONG WITH HAIL UP TO ONE- HALF INCH IN DIAMETER CAN BE EXPECTED. WIND GUSTS TO 30 MPH ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... TOWNSEND...WHITE SULPHUR SPRINGS...TOSTON...MAUDLOW AND RADERSBURG. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 12 BETWEEN MILE MARKERS 1 AND 56...AND BETWEEN MILE MARKERS 78 AND 90. HIGHWAY 89 BETWEEN MILE MARKERS 2 AND 28...AND BETWEEN MILE MARKERS 55 AND 57. LAT...LON 4678 11050 4606 11117 4620 11164 4692 11097 TIME...MOT...LOC 2349Z 003DEG 28KT 4679 11072 4617 11130
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:28 PM MDT | Flash Flood Watch | TFX | 6 hr |
Nearby
Flash Flood Warnings in Montana, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.